Kentucky, 2010

Hail and Damaging Wind in Kentucky, June 2, 2010

June 2, 2010 · NWS PAH · 4 events in 3 counties and zones

Numerous thunderstorms developed as daytime heating contributed to a strongly unstable atmosphere by early afternoon. The storms formed ahead of a weak cold front approaching southeast Missouri and southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$3,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed as daytime heating contributed to a strongly unstable atmosphere by early afternoon. The storms formed ahead of a weak cold front approaching southeast Missouri and southern Illinois. Isolated storms approached or briefly exceeded severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 2, 11:36 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 2, 11:36 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT WED JUN 2 2010

.DISCUSSION...
VISIBLE SHOTS (AND RADAR) SHOW OUTFLOW BOUNDARY ARCING ACROSS/INTO
NRN FA EARLY THIS PM... WITH PRIMARY FRONTAL BOUNDARY STILL WELL
TO THE NORTH OF THE REGION. ANY NUMBER OF OTHER SMALLER BOUNDARYS
ALSO EVIDENT COULD OFFER MESO FOCUS FOR SHOWER/TSM DEVELOPMENT IN
THE HEAT OF THE DAY LATER THIS PM/EVENING...BUT PRIMARY FOCUS WILL
BE WHEN ACTUAL FRONTAL BOUNDARY SAGS SOUTHWARD TONIGHT. IT WILL
INTRODUCE MAIN CHC SHOWERS/STORMS THAT WILL THEN CONTINUE TOMORROW
DURING HEAT OF DAY AS FRONT STRADDLES FA. THEREFORE A GRADUAL
SPIKE TO PEAK POPS TOMORROW IS WARRANTED...WITH POPS ENDING ON
FROPA/WASHOUT TOMORROW EVENING. THAT SHOULD BEGIN A DRY PERIOD
THAT LASTS INTO/THRU FRI...ALTHOUGH THE FRONT REJUVENATES AND
STARTS TO WAGGLE BACK NORTHWARD AS A WARM FRONT LATER IN THE DAY
ON FRIDAY...REINTRODUCING SMALLISH POPS TO OUR SE COUNTIES FRI PM.
STILL THE FRONTAL RETURN IS SHORT-LIVED AS IT BASICALLY
DISINTEGRATES AND POPS DO WITH IT.

WHAT HAPPENS IN THE UPPER PATTERN IS A SHIFT TO NWLYS WHICH WILL
ALLOW FOR A MINOR POP SPIKE OVER THE WEEKEND IN THE FORM OF SCT
SHRA/TSRA CHANCES. THAT LOOKS TO BE THE RULE THRU THE WEEKEND
UNTIL POSSIBLE LATE WEEKEND FROPA LEAVES A SLIGHTLY COOLER/DRIER
MONDAY IN ITS WAKE. MORE / EARNEST NWLY FLOW ACTION PICKS UP AGAIN
TUES AND OFFERS SIMILAR POPS WITH A RETURN AGAIN TO DRY WX WED.

HOT/HUMID AIRMASS WILL SHOW LITTLE LARGE SCALE CHANGE WITH MOST
THERMAL DIFFERENCES DUE TO CONVECTION. A MINOR FRI AND MON
MODERATION IS ANTICIPATED AS MENTIONED.

&&

.AVIATION...
VFR CONDITIONS WILL BE PREDOMINANT INTO THE EVENING HOURS...THOUGH
A FEW AREAS MAY SEE 5SM HZ.  AN APPROACHING COLD FRONT WILL BRING
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE
DAY...WITH THE BEST CHANCES FROM LATE EVENING AND THROUGH THE
OVERNIGHT HOURS.  MVFR CONDITIONS ARE POSSIBLE WITH ANY
PRECIPITATION...AND WINDS MAY BRIEFLY GUST TO 30 KTS WITH
THUNDERSTORMS.  AN ISOLATED SEVERE STORM IS POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 2, 3:34 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CDT WED JUN 2 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT NORTH AND WEST OF A LINE FROM NEW MADRID
MISSOURI...THROUGH MAYFIELD KENTUCKY...TO CENTRAL CITY KENTUCKY.
THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

A COMPLEX OF THUNDERSTORMS OVER CENTRAL MISSOURI AND CENTRAL
ILLINOIS EARLY THIS MORNING WILL LEAVE A BOUNDARY ACROSS OUR
REGION. THIS BOUNDARY WILL BECOME THE FOCUS FOR NEW THUNDERSTORM
DEVELOPMENT...ESPECIALLY DURING THE AFTERNOON. DUE TO THE PRESENCE
OF STRONG INSTABILITY...SOME OF THESE STORMS MAY PULSE TO SEVERE
LEVELS. WINDS ALOFT ARE FORECAST TO BE FAIRLY WEAK...WHICH WILL
LIMIT THE POTENTIAL FOR SUPERCELLS. HEAVY RAINFALL IS A HAZARD DUE
TO SLOW STORM MOTION AND TROPICAL MOISTURE IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE STORMS ARE POSSIBLE ON THURSDAY AFTERNOON AND
EVENING AS A WEAK COLD FRONT STALLS OVER THE LOWER OHIO VALLEY AND
SOUTHEAST MISSOURI. A FEW BRIEF MICROBURSTS OR LARGE HAIL EVENTS
ARE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS A GOOD POSSIBILITY.

A STRONGER COLD FRONT WILL MOVE SOUTHEAST ACROSS OUR REGION ON
SUNDAY...POSSIBLY ACCOMPANIED BY A ROUND OF STRONG TO LOCALLY
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT.
SPOTTERS ARE ENCOURAGED TO CHECK LATER OUTLOOKS FOR THURSDAY
THROUGH THE WEEKEND.

MY

The radar

The Paducah radar (KPAH), 27 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
June 2, 1:12 PM CST to 1:17 PM CST
Where
Ballard County, 1.34 mi E of Wickliffe to 3.47 mi SSW of Slater
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.972, -89.056

Numerous tree limbs were blown down on Kentucky Highway 286 from one to five miles outside of Wickliffe.

Hail, Ballard

When
June 2, 1:15 PM CST
Where
Ballard County, 1.45 mi E of Wickliffe
Measured
1 in hail
Crop damage
$3,000
Reported by
Newspaper
Coordinates
36.971, -89.054

A small pocket of intense hail damaged corn crops off Highway 286. The leaves of the stalks were shredded. Agricultural experts determined that the reduction in yields would be only about 10 percent because of the early stage of the crop's growth.

Funnel Cloud, Caldwell

When
June 2, 1:29 PM CST
Where
Caldwell County, 1.64 mi SSW of Princeton
Reported by
Trained Spotter
Coordinates
37.097, -87.879

A funnel cloud was sighted by a trained spotter along Kentucky Highway 139 in southern Princeton.

Hail, Marshall

When
June 2, 2:06 PM CST
Where
Marshall County, 0.61 mi WNW of Scale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.905, -88.359

Nickel-size hail was reported about four miles north of Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230770, 234865, 230769, 230768.